Iowa, 2004

Flooding in Iowa, May 22 to 24, 2004

May 22 to 24, 2004 · NWS ARX · 2 events in 2 counties and zones

Rainfall totals of 8 to10 inches caused flooding of mainly agricultural land along the Upper Iowa River.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Rainfall totals of 8 to10 inches caused flooding of mainly agricultural land along the Upper Iowa River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 22, 2:15 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 22, 2:15 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT SAT MAY 22 2004

.SHORT TERM...THROUGH MONDAY NIGHT

PRIMARY FORECAST CONCERNS REMAIN FOCUSED ON ADDITIONAL SIGNIFICANT
EXCESSIVE RAINFALL EVENT...ALONG WITH SEVERE WEATHER POTENTIAL
TODAY THROUGH SUNDAY.

EARLY MORNING SURFACE ANALYSIS HAD FRONT EXTENDING FROM NORTHERN IL
THROUGH CENTRAL IOWA TO LOW PRESSURE IN NEBRASKA. SURFACE DEWPOINTS
IN THE 60S SOUTH OF THE FRONT. ONGOING MCS ACTIVITY PRODUCING
EXCESSIVE RAINFALL NORTH OF THE FRONT FROM NORTHERN ILLINOIS/SOUTHERN
WI INTO IOWA AND EASTERN NEBRASKA. EARLY REPORTS INDICATED TOTAL
RAINFALL IN OUR FORECAST AREA OF AS MUCH AS 3 TO 6 INCHES IN PORTIONS
OF NORTHEAST IOWA AND SOUTHWEST WI WHERE SIGNIFICANT FLOODING
OCCURRING. WATER VAPOR IMAGERY INDICATED MOISTURE PLUME FEEDING INTO
UPPER MIDWEST ON SOUTHWESTERLY FLOW ALOFT.

INITIALIZATION OF 00Z MAY 22ND MODELS LOOKED GOOD. ETA AND GFS
WERE FAIRLY SIMILAR WITH MASS FIELDS...ALTHOUGH THERE WERE
DIFFERENCES IN TIMING/STRENGTH OF SURFACE WAVE MONDAY/MONDAY NIGHT.
BOTH GFS AND ETA INDICATED SURFACE FRONT SHOULD PUSH INTO NORTHEAST
IOWA AND SOUTHWEST WI TODAY. GFS AND ETA WERE SIMILAR IN OCCLUDING
SURFACE LOW ADVANCING INTO UPPER MISSISSIPPI VALLEY TONIGHT AND
SUNDAY...WITH WARM FRONT PUSHING NORTHWARD TONIGHT...WHILE COLD FRONT
SWEEPS THROUGH THE FORECAST AREA SUNDAY.

850MB JET EXPECTED TO TURN MORE PARALLEL TO FRONT THIS MORNING
AS INDICATED BY LOW LEVEL MOISTURE TRANSPORT. 850MB JET SHOULD THEN
INTENSIFY LATER TODAY INTO THIS EVENING...IMPINGING ON THE FRONT AND
REDEVELOPING ANOTHER MCS. THIS MCS SHOULD PRODUCE EXCESSIVE RAINFALL
TONIGHT OVER MUCH OF THE FORECAST AREA...WHICH WAS SUPPORTED BY NCEP
HPC EXCESSIVE RAINFALL GRAPHIC. THEREFORE...PLAN TO HAVE FLOOD WATCH
FOR TODAY AND TONIGHT IN ALL ZONES...EXCEPT NORTH CENTRAL WI ZONE...
WIZ017. ON SUNDAY...HEAVY RAIN POTENTIAL SHIFTS FURTHER NORTHWARD AS
OCCLUDED LOW ADVANCES NORTHEASTWARD. ADDITIONAL FLOOD
WATCHES MAY BE NEED FOR THIS TIME FRAME.

WITH RESPECT TO SEVERE WEATHER...SHEAR REMAINS STRONG WITH 0-6KM
VALUES OF 45-55KTS TODAY AND TONIGHT. MUCAPE VALUES OF 2000-3000
J/KG INDICATED GENERALLY ALONG AND SOUTH OF A LINE FROM KRST-KLSE-
KDLL THIS AFTERNOON. IF THIS CAPE CAN BE REALIZED...THERE WILL BE THE
POTENTIAL FOR BOTH LARGE HAIL AND DAMAGING WINDS DUE TO PROXIMITY OF
SURFACE FRONT. WITH 0-6KM DEEP LAYERED SHEAR INCREASING TO 60-70KTS
12Z-18Z SUNDAY...ONGOING THUNDERSTORMS SUNDAY MORNING COULD ORGANIZE
INTO A SQUALL LINE AHEAD OF APPROACHING COLD FRONT. AN ISOLATED
TORNADO ALSO POSSIBLE DUE TO STRONG SHEAR AND HIGH BOUYANCY. ALL OF
THESE PARAMETERS POINT TO THE THE POTENTIAL FOR WIND DAMAGE WHERE
NARROW RIBBON OF 3000 J/KG CAPE RESIDES AHEAD OF FRONT.

THANKS TO KMPX...KDMX...KGRB...KMKX FOR COORDINATION THIS MORNING.

.LONG TERM...TUESDAY THROUGH FRIDAY

NO CHANGES FOR THIS TIME FRAME.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TODAY AND TONIGHT...NORTHEAST IOWA...
     IOWA ZONES 008>011...018-019-029-030.
MN...FLOOD WATCH TODAY AND TONIGHT...SOUTHEAST MN...
     MINNESOTA ZONES 079...086>088...094>096.
WI...FLOOD WATCH TODAY AND TONIGHT...SOUTHWEST AND CENTRAL WI...
     WISCONSIN ZONES 029...032>034...041>044...
     WISCONSIN ZONES 053>055...061.

&&

THOMPSON
Hazardous weather outlook, May 22, 4:10 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
510 AM CDT SAT MAY 22 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
510 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

INSTABILITY AND WIND SHEAR AHEAD OF A WARM FRONT BUDGING SLOWLY
NORTHWARD INTO NORTHERN IOWA AND SOUTHERN WISCONSIN TODAY AND
TONIGHT MAY PRODUCE A FEW SEVERE STORMS THIS AFTERNOON AND AGAIN
TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL ALONG
WITH HEAVY AND POTENTIALLY FLOODING RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE AREA ON
SUNDAY. ONGOING SHOWERS AND THUNDERSTORMS SUNDAY MORNING MAY DEVELOP
INTO A SQUALL LINE BY SUNDAY AFTERNOON AHEAD OF A COLD FRONT. THE
MAIN THREATS WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY
RAINFALL WILL ALSO BE A CONCERN WITH THE ALREADY SATURATED SOILS IN
SOME LOCATIONS.

THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY AS A COLD FRONT MOVES
EAST FROM THE NORTHERN PLAINS. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED THROUGH SUNDAY. IN
ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.

DAS

In the hours before

Local storm report, May 22, 12:42 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
142 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0128 AM     FLASH FLOOD      BOSCOBEL                43.14N 90.70W
05/22/2004                   GRANT              WI   EMERGENCY MNGR

            SANDERS CREEK IN NORTHERN PART OF BOSCOBEL OUT OF ITS
            BANKS. ONE HOUSE HAS A FLOODED BASEMENT AND THEY WILL BE
            EVACUATING THE OWNER.

&&

BOYNE
Local storm report, May 22, 12:53 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
153 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0501 AM     HAIL             CONOVER                 43.21N 91.92W
05/21/2004  0.75 INCH        WINNESHIEK         IA   LAW ENFORCEMENT

0610 AM     HAIL             FAYETTE                 42.84N 91.80W
05/21/2004  0.75 INCH        FAYETTE            IA   TRAINED SPOTTER

0630 AM     HAIL             VOLGA                   42.80N 91.54W
05/21/2004  0.75 INCH        CLAYTON            IA   CO-OP OBSERVER

1224 PM     HAIL             4 E SPRING VALLEY       43.69N 92.31W
05/21/2004  0.75 INCH        FILLMORE           MN   TRAINED SPOTTER

1246 PM     HAIL             DE SOTO                 43.43N 91.20W
05/21/2004  1.00 INCH        VERNON             WI   POST OFFICE

1255 PM     HAIL             4 NW LANSING            43.40N 91.28W
05/21/2004  0.88 INCH        ALLAMAKEE          IA   AMATEUR RADIO

1255 PM     HAIL             4 NW LANSING            43.40N 91.28W
05/21/2004  0.88 INCH        ALLAMAKEE          IA   PUBLIC

1255 PM     HAIL             4 NW LANSING            43.40N 91.28W
05/21/2004  0.88 INCH        ALLAMAKEE          IA   PUBLIC

1255 PM     HAIL             4 NW LANSING            43.40N 91.28W
05/21/2004  0.88 INCH        ALLAMAKEE          IA   PUBLIC

1258 PM     HAIL             RETREAT                 43.45N 91.08W
05/21/2004  1.50 INCH        VERNON             WI   FIRE DEPT/RESCUE

0111 PM     HAIL             LIBERTY POLE            43.48N 90.90W
05/21/2004  0.75 INCH        VERNON             WI   EMERGENCY MNGR

0113 PM     HAIL             7 SE VIROQUA            43.49N 90.79W
05/21/2004  1.75 INCH        VERNON             WI   TRAINED SPOTTER

0215 PM     HAIL             1 S CASTALIA            43.10N 91.68W
05/21/2004  1.00 INCH        WINNESHIEK         IA   PUBLIC

0216 PM     HAIL             1 W HILLSBORO           43.65N 90.36W
05/21/2004  0.75 INCH        VERNON             WI   EMERGENCY MNGR

0217 PM     HAIL             1 SE CASTALIA           43.10N 91.66W
05/21/2004  0.88 INCH        WINNESHIEK         IA   PUBLIC

0225 PM     TSTM WND GST     2 NE WEST UNION         42.98N 91.78W
05/21/2004  66 MPH           FAYETTE            IA   EMERGENCY MNGR

0238 PM     HAIL             WONEWOC                 43.65N 90.22W
05/21/2004  0.75 INCH        JUNEAU             WI   POST OFFICE

0256 PM     HAIL             5 N PRAIRIE DU CHIEN    43.12N 91.14W
05/21/2004  0.75 INCH        CRAWFORD           WI   PUBLIC

0642 PM     HAIL             MARBLE ROCK             42.96N 92.87W
05/21/2004  0.75 INCH        FLOYD              IA   LAW ENFORCEMENT

            PENNY SIZE HAIL.

0656 PM     HAIL             2 W POWERSVILLE         42.93N 92.74W
05/21/2004  1.25 INCH        FLOYD              IA   PUBLIC

            HAIL JUST UNDER WALNUT SIZE.

0711 PM     HAIL             NASHUA                  42.95N 92.54W
05/21/2004  0.88 INCH        CHICKASAW          IA   EMERGENCY MNGR

0738 PM     TSTM WND GST     2 E MARBLE ROCK         42.96N 92.83W
05/21/2004  55 MPH           FLOYD              IA   TRAINED SPOTTER

0742 PM     FLASH FLOOD      CHARLES CITY            43.07N 92.68W
05/21/2004                   FLOYD              IA   BROADCAST MEDIA

            STREETS FLOODED. REPORTED BY RADIO STATION AND SPOTTER.

0745 PM     FLASH FLOOD      CHARLES CITY            43.07N 92.68W
05/21/2004                   FLOYD              IA   LAW ENFORCEMENT

            CREEKS RISING RAPIDLY. SOME STREET FLOODING.

0748 PM     FLASH FLOOD      ROCKFORD                43.05N 92.95W
05/21/2004                   FLOYD              IA   TRAINED SPOTTER

            LITTLE BEAVER CREEK OUT OF ITS BANKS. FIELDS COVERED WITH
            WATER.

0823 PM     FLOOD            CHARLES CITY            43.07N 92.68W
05/21/2004                   FLOYD              IA   LAW ENFORCEMENT

            8 TO 12 ROADS ARE IMPASSABLE DUE TO WATER OVER ROADS

0833 PM     FLASH FLOOD      FREDERICKSBURG          42.96N 92.20W
05/21/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            FLOODING REPORTED IN CITY

0849 PM     FLASH FLOOD      9 S NEW HAMPTON         42.93N 92.31W
05/21/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            A FOOT AND A HALF OF WATER OVER HIGHWAY 63 AT THE BREMER
            COUNTY AND CHICKASAW COUNTY LINE

0901 PM     FLASH FLOOD      5 W HAWKEYE             42.94N 92.05W
05/21/2004                   FAYETTE            IA   AMATEUR RADIO

            WATER OVER THE ROAD AT THE INTERSECTION OF X AVENUE AND
            HIGHWAY 18

0901 PM     FLASH FLOOD      CLERMONT                43.00N 91.65W
05/21/2004                   FAYETTE            IA   LAW ENFORCEMENT

            FLOODING REPORTED IN THE CITY

1033 PM     FLASH FLOOD      EFFIGY MOUNDS           43.09N 91.19W
05/21/2004                   ALLAMAKEE          IA   AMATEUR RADIO

            MUD SLIDE BLOCKING HIGHWAY 76

1033 PM     FLASH FLOOD      WAUKON JCT              43.15N 91.18W
05/21/2004                   ALLAMAKEE          IA   AMATEUR RADIO

            MUD SLIDE BLOCKING THE GREAT RIVER ROAD

1107 PM     FLASH FLOOD      FREDERICKSBURG          42.96N 92.20W
05/21/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            40 HOUSES FLOODED ALONG PLUM CREEK. 3.90 INCHES OF RAIN
            HAS FALLEN THERE TODAY.

1132 PM     FLASH FLOOD      LA FARGE                43.58N 90.64W
05/21/2004                   VERNON             WI   LAW ENFORCEMENT

            MUDSLIDES REPORTED EAST AND WEST OF LA FARGE ON STATE
            HIGHWAY 82

1132 PM     FLASH FLOOD      2 NW DILLY              43.67N 90.46W
05/21/2004                   VERNON             WI   LAW ENFORCEMENT

            MUDSLIDE NEAR THE INTERSECTION OF STATE HIGHWAY 33 AND
            BURR SALEM ROAD

1212 AM     FLASH FLOOD      3 E FREDERICKSBURG      42.96N 92.14W
05/22/2004                   CHICKASAW          IA   TRAINED SPOTTER

            BRIDGE WASHED OUT ON HIGHWAY 18 TWO AND A HALF MILES EAST
            OF FREDERICKSBURG

1252 AM     FLASH FLOOD      1 S FREDERICKSBURG      42.95N 92.20W
05/22/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            BRIDGE WASHED OUT ON V48 OR 300TH STREET

1258 AM     HAIL             RUDD                    43.13N 92.90W
05/22/2004  0.75 INCH        FLOYD              IA   PUBLIC

0128 AM     FLASH FLOOD      BOSCOBEL                43.14N 90.70W
05/22/2004                   GRANT              WI   EMERGENCY MNGR

            SANDERS CREEK IN NORTHERN PART OF BOSCOBEL OUT OF ITS
            BANKS. ONE HOUSE HAS A FLOODED BASEMENT AND THEY WILL BE
            EVACUATING THE OWNER.

&&

BOYNE
Local storm report, May 22, 1:24 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
224 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0219 AM     HAIL             OELWEIN                 42.68N 91.91W
05/22/2004  0.75 INCH        FAYETTE            IA   BROADCAST MEDIA

            KWWL TV

&&

BOYNE
Local storm report, May 22, 2:20 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
320 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             7 W RANDALIA            42.86N 92.02W
05/22/2004  0.88 INCH        FAYETTE            IA   LAW ENFORCEMENT

0234 AM     HAIL             OSBORNE                 42.80N 91.44W
05/22/2004  0.88 INCH        CLAYTON            IA   LAW ENFORCEMENT

&&

BOYNE
Special weather statement, May 22, 3:00 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
400 AM CDT SAT MAY 22 2004

IAZ008-018-019-029-030-WIZ061-220930-
CHICKASAW-CLAYTON-FAYETTE-FLOYD-GRANT-MITCHELL-
400 AM CDT SAT MAY 22 2004

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 245 HAS BEEN CANCELLED AS OF 4 AM
THIS MORNING. THUNDERSTORMS CAN BE EXPECTED TO CONTINUE THIS
MORNING...HOWEVER THE THREAT OF SEVERE WEATHER HAS ENDED.

THOMPSON
Local storm report, May 22, 3:19 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
419 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0501 AM     HAIL             CONOVER                 43.21N 91.92W
05/21/2004  0.75 INCH        WINNESHIEK         IA   LAW ENFORCEMENT

0610 AM     HAIL             FAYETTE                 42.84N 91.80W
05/21/2004  0.75 INCH        FAYETTE            IA   TRAINED SPOTTER

0630 AM     HAIL             VOLGA                   42.80N 91.54W
05/21/2004  0.75 INCH        CLAYTON            IA   CO-OP OBSERVER

1224 PM     HAIL             4 E SPRING VALLEY       43.69N 92.31W
05/21/2004  0.75 INCH        FILLMORE           MN   TRAINED SPOTTER

1246 PM     HAIL             DE SOTO                 43.43N 91.20W
05/21/2004  1.00 INCH        VERNON             WI   POST OFFICE

1255 PM     HAIL             4 NW LANSING            43.40N 91.28W
05/21/2004  0.88 INCH        ALLAMAKEE          IA   PUBLIC

1255 PM     HAIL             4 NW LANSING            43.40N 91.28W
05/21/2004  0.88 INCH        ALLAMAKEE          IA   PUBLIC

1255 PM     HAIL             4 NW LANSING            43.40N 91.28W
05/21/2004  0.88 INCH        ALLAMAKEE          IA   PUBLIC

1255 PM     HAIL             4 NW LANSING            43.40N 91.28W
05/21/2004  0.88 INCH        ALLAMAKEE          IA   AMATEUR RADIO

1258 PM     HAIL             RETREAT                 43.45N 91.08W
05/21/2004  1.50 INCH        VERNON             WI   FIRE DEPT/RESCUE

0111 PM     HAIL             LIBERTY POLE            43.48N 90.90W
05/21/2004  0.75 INCH        VERNON             WI   EMERGENCY MNGR

0113 PM     HAIL             7 SE VIROQUA            43.49N 90.79W
05/21/2004  1.75 INCH        VERNON             WI   TRAINED SPOTTER

0215 PM     HAIL             1 S CASTALIA            43.10N 91.68W
05/21/2004  1.00 INCH        WINNESHIEK         IA   PUBLIC

0216 PM     HAIL             1 W HILLSBORO           43.65N 90.36W
05/21/2004  0.75 INCH        VERNON             WI   EMERGENCY MNGR

0217 PM     HAIL             1 SE CASTALIA           43.10N 91.66W
05/21/2004  0.88 INCH        WINNESHIEK         IA   PUBLIC

0225 PM     TSTM WND GST     2 NE WEST UNION         42.98N 91.78W
05/21/2004  66 MPH           FAYETTE            IA   EMERGENCY MNGR

0238 PM     HAIL             WONEWOC                 43.65N 90.22W
05/21/2004  0.75 INCH        JUNEAU             WI   POST OFFICE

0256 PM     HAIL             5 N PRAIRIE DU CHIEN    43.12N 91.14W
05/21/2004  0.75 INCH        CRAWFORD           WI   PUBLIC

0642 PM     HAIL             MARBLE ROCK             42.96N 92.87W
05/21/2004  0.75 INCH        FLOYD              IA   LAW ENFORCEMENT

            PENNY SIZE HAIL.

0656 PM     HAIL             2 W POWERSVILLE         42.93N 92.74W
05/21/2004  1.25 INCH        FLOYD              IA   PUBLIC

            HAIL JUST UNDER WALNUT SIZE.

0711 PM     HAIL             NASHUA                  42.95N 92.54W
05/21/2004  0.88 INCH        CHICKASAW          IA   EMERGENCY MNGR

0738 PM     TSTM WND GST     2 E MARBLE ROCK         42.96N 92.83W
05/21/2004  55 MPH           FLOYD              IA   TRAINED SPOTTER

0742 PM     FLASH FLOOD      CHARLES CITY            43.07N 92.68W
05/21/2004                   FLOYD              IA   BROADCAST MEDIA

            STREETS FLOODED. REPORTED BY RADIO STATION AND SPOTTER.

0745 PM     FLASH FLOOD      CHARLES CITY            43.07N 92.68W
05/21/2004                   FLOYD              IA   LAW ENFORCEMENT

            CREEKS RISING RAPIDLY. SOME STREET FLOODING.

0748 PM     FLASH FLOOD      ROCKFORD                43.05N 92.95W
05/21/2004                   FLOYD              IA   TRAINED SPOTTER

            LITTLE BEAVER CREEK OUT OF ITS BANKS. FIELDS COVERED WITH
            WATER.

0823 PM     FLOOD            CHARLES CITY            43.07N 92.68W
05/21/2004                   FLOYD              IA   LAW ENFORCEMENT

            8 TO 12 ROADS ARE IMPASSABLE DUE TO WATER OVER ROADS

0833 PM     FLASH FLOOD      FREDERICKSBURG          42.96N 92.20W
05/21/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            FLOODING REPORTED IN CITY

0849 PM     FLASH FLOOD      9 S NEW HAMPTON         42.93N 92.31W
05/21/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            A FOOT AND A HALF OF WATER OVER HIGHWAY 63 AT THE BREMER
            COUNTY AND CHICKASAW COUNTY LINE

0901 PM     FLASH FLOOD      CLERMONT                43.00N 91.65W
05/21/2004                   FAYETTE            IA   LAW ENFORCEMENT

            FLOODING REPORTED IN THE CITY

0901 PM     FLASH FLOOD      5 W HAWKEYE             42.94N 92.05W
05/21/2004                   FAYETTE            IA   AMATEUR RADIO

            WATER OVER THE ROAD AT THE INTERSECTION OF X AVENUE AND
            HIGHWAY 18

1033 PM     FLASH FLOOD      WAUKON JCT              43.15N 91.18W
05/21/2004                   ALLAMAKEE          IA   AMATEUR RADIO

            MUD SLIDE BLOCKING THE GREAT RIVER ROAD

1033 PM     FLASH FLOOD      EFFIGY MOUNDS           43.09N 91.19W
05/21/2004                   ALLAMAKEE          IA   AMATEUR RADIO

            MUD SLIDE BLOCKING HIGHWAY 76

1107 PM     FLASH FLOOD      FREDERICKSBURG          42.96N 92.20W
05/21/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            40 HOUSES FLOODED ALONG PLUM CREEK. 3.90 INCHES OF RAIN
            HAS FALLEN THERE TODAY.

1132 PM     FLASH FLOOD      LA FARGE                43.58N 90.64W
05/21/2004                   VERNON             WI   LAW ENFORCEMENT

            MUDSLIDES REPORTED EAST AND WEST OF LA FARGE ON STATE
            HIGHWAY 82

1132 PM     FLASH FLOOD      2 NW DILLY              43.67N 90.46W
05/21/2004                   VERNON             WI   LAW ENFORCEMENT

            MUDSLIDE NEAR THE INTERSECTION OF STATE HIGHWAY 33 AND
            BURR SALEM ROAD

1212 AM     FLASH FLOOD      3 E FREDERICKSBURG      42.96N 92.14W
05/22/2004                   CHICKASAW          IA   TRAINED SPOTTER

            BRIDGE WASHED OUT ON HIGHWAY 18 TWO AND A HALF MILES EAST
            OF FREDERICKSBURG

1252 AM     FLASH FLOOD      1 S FREDERICKSBURG      42.95N 92.20W
05/22/2004                   CHICKASAW          IA   LAW ENFORCEMENT

            BRIDGE WASHED OUT ON V48 OR 300TH STREET

1258 AM     HAIL             RUDD                    43.13N 92.90W
05/22/2004  0.75 INCH        FLOYD              IA   PUBLIC

0128 AM     FLASH FLOOD      BOSCOBEL                43.14N 90.70W
05/22/2004                   GRANT              WI   EMERGENCY MNGR

            SANDERS CREEK IN NORTHERN PART OF BOSCOBEL OUT OF ITS
            BANKS. ONE HOUSE HAS A FLOODED BASEMENT AND THEY WILL BE
            EVACUATING THE OWNER.

0210 AM     HAIL             7 W RANDALIA            42.86N 92.02W
05/22/2004  0.88 INCH        FAYETTE            IA   LAW ENFORCEMENT

0219 AM     HAIL             OELWEIN                 42.68N 91.91W
05/22/2004  0.75 INCH        FAYETTE            IA   BROADCAST MEDIA

            KWWL TV

0234 AM     HAIL             OSBORNE                 42.80N 91.44W
05/22/2004  0.88 INCH        CLAYTON            IA   LAW ENFORCEMENT

&&

BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Allamakee

When
May 22, 6:00 AM CST to May 24, 2:00 AM CST
Where
Allamakee forecast zone
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Flood, Winneshiek

When
May 22, 6:00 AM CST to May 24, 2:00 AM CST
Where
Winneshiek forecast zone
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394452, 5394453.